AF and exercise: Hi I’m new here. Had... - British Heart Fou...

British Heart Foundation

23,733 members15,901 posts

AF and exercise

AFTadcaster
AFTadcaster

Hi

I’m new here. Had a mild stroke 2 weeks ago caused by Atrial Fribillation that I was not even aware I had. Fortunately I’m ok. I’m 69 and still work full time. In an effort to do all I can to improve my condition with diet and exercise I have increased my walking (I walked every day before the stroke) and attempting to improve cardio exercises but the problem I’m having is that my limbs don’t want to get going and ache all the time. I’m persevering but it is a struggle. Before I had the stroke I had o problem walking/dancing so presume it is the medication that is hindering me but I was wondering if anyone else has had this problem and if so does it get easier if I keep pushing myself? I have an appointment to see my doctor next week but I don’t want to get into drug trials if I can help it.

14 Replies
oldestnewest

Hi and Welcome. Prior to my heart attack I had a ‘mini’ or mild stroke- whilst they use terms such as these the implication is that the impact is minor. However I think people underestimate the impact that it can have. I struggled with extreme fatigue and alongside that aphasia when I was at my most tired. Trying to do stuff initially even short walks was exhausting. Yes technically I have recovered but I still struggle with tiredness and finding words as well as brain fog (although that could be my age!). I think 2 weeks is very early in your recovery. So listen to your body and try and increase but if you feel tired then don’t do too much. Medication does have an impact especially now I take added heart tablets however I just listen to my body and rest when I need to. I am intrigued by your comment about drug trials. I am on a cardiac drug trial which I am pleased to be part of. Do take care. Hope this helps. Best wishes Zena

AFTadcaster
AFTadcaster in reply to Zena166

Thanks Zena. That’s encouraging. I do have to listen to my body especially my poor legs coz they don’t know what’s going on! I love to dance but at the moment they get tired very quickly so I’m following a dance walk cardio dvd and 7 mins of the just the warm up is my limit at the moment! I will persevere and increase my normal flat walking. What I meant by drug trials was actually having my medication changed every few weeks ‘just to see’ if there is any change/improvements and thereby frequent visits to drs/clinics for blood tests etc. Though I appreciate that it may be necessary for my own sake.

Ken Cooper published a useful guide to the amount of exercise necessary to stimulate a training effect. After a couple of minutes of warm up, only 10 mins at an average heart rate of 150 beats per minute is necessary, or 20 mins at 140 bpm, or 45 mins @ 130 bpm, or 90 mins @ 120 bpm.

When you've finished your session, circadian rhythm dictates that you need to leave a minimum of 24.2 hours before commencing the next session to allow for full recovery. If for example you did a brisk walk at 130 bpm for 45 minutes starting 08:00 Monday, you need to wait at least until 09:00 Tuesday before you go brisk walking again.

Dr. Kraft asserted that the underlying cause of most chronic ill-health conditions is undiagnosed diabetes in situ; insulin resistance.

High insulin levels insulinandmore.com/2018/01/... may be causing hormonal miscommunication that results in impairing the myelin sheathing of your nerves vimeo.com/54542119

Thanks for your reply Concerned. I will take it gradually. I am having a diabetic blood test in a week though not been diagnosed with this before.

Hopefully you never will AFTadcaster. Diabetes is the end game, when the wheels have come off; the body is no longer able to keep blood glucose within the tight parameters that it has battled to do. Unfortunately, we don't usually measure the insulin levels after a meal to see whether this is abnormally high, which is a real shame because hyperinsulinaemia causes insulin resistance, which then leads to a host of other chronic ill-health conditions. Dr. Kraft did measure his patients insulin levels, and found 3/4 were abnormal and causing conditions such as heart disease.

The first link above lists some foods that have been tested for their effect on insulin; the higher the insulin index (along with the quantity), the more it will adversely affect insulin levels. Some are obvious, others not so.

It sounds like a drug reaction to me. The good news is that this wears off as your body acclimatises to the medication.

AFTadcaster
AFTadcaster in reply to KG176

Thanks for that KG176. That is exactly what I was hoping for gives me hope. Hope it doesn’t take too long.

Hidden
Hidden

Hello my ex husband was exactly the same as what you are discribing. He felt like if for about a year and then accidentally ran out of BP tablets and he felt much better so against all medical advice and horror from his GP he stopped his BP meds. And is now able to have a "normal" life in which his stroke symptoms are now manageable. Now obviously he is at great risk of another stroke and his BP is much too high the GP is working to find a BP table that suits him but they have all seem to have the same effect.

They make me feel ill too but I'm not as brave or reckless as him so I have stayed on my meds as I have AF and other quite bad heart problems.

Unfortunately you have to find a balance between the symptoms and the side effects. But I would say peace of mind is very important so going against medical advice would worry me too much.

You body will learn to tolerate the drugs more over time and two weeks is way too short a time for this adjustment to happen.

Good luck

AFTadcaster
AFTadcaster in reply to Hidden

Thanks Scoobisu. Patience is obviously going to have to be my manta. Gentle exercise etc. I don’t think I’d dare do as drastic as your ex!

Hidden
Hidden in reply to AFTadcaster

No stick to what works for you. I guess I've had to come to terms with being a different person now and that is starting to work for me.

Are you taking Bisoprolol? This definitely makes you tired and lethargic, but is essential to keep your heart from racing. The symptoms will get better with time.

Yes Tomannis31. That is exactly what I’m talking and each day it seems to be easier so hopefully in a few weeks cardio exercises will be easier to do. Thank you for that

Hi AFTascaster, Claire here from the BHF - hope you're well! I'm writing an article for Heart Matters magazine on exercising with a heart condition and I wondered if you would be interested in featuring your story? I'm looking for people to talk about the exercises they do, and the challenges they've faced. Feel free to ping me an email: shawcla@bhf.org.uk thanks!

Hi Claire. Yes I would be interested. I’ll send you an email so that you can let me know what you will need from me

You may also like...